Brother-in-Log Day 3

As I said yesterday, my mind started spiraling out of control about the brother in law’s medication list. Not the list so much as the one on the list that he is admittedly addicted to. Buprenorphine. He’s been on it for 5 years. And it makes him behave almost the same as if he had taken a handful of pills. And I dislike it.

Of course, everything has a root cause. Maybe I don’t like the way he acts because my grandmother was on pills and had this “slow” way about her. Maybe I don’t like it because his behavior and mannerisms are very reminiscent of my daughter’s dad who was very verbally abusive and always high or drunk. It brought back lots of very carefully hidden emotions from my past. And while I am more than willing to face those feelings, I don’t have to like them. And he’s not my blood so I lack the sympathy that maybe I would give someone who was blood related. I’m not sure. I’m not a psychiatrist or a psychologist so if you are, I’m open to working it out.

But aside from the reminiscent feelings of anger that he brings up in me, there is also the fear that he is going to die on that twin bed in my living room from a buprenorphine overdose. He says it’s impossible. His doctors seem to think it is impossible but the logical part of my brain thinks that it is totally possible because his body can’t metabolize the drug and so it’s just building up and up and up until eventually either his liver just stops functioning or he goes to bed one night and never wakes up because he’s overdosed on his prescription medication. I thought maybe I was just letting my emotions get the best of me until I found an article that said “As a general rule, lower doses of drugs should be administered at regular intervals based on the signs of drug accumulation.” Reading that led me back to the conversation with his psychiatric nurse that said “if his liver was working normally, he’d already be having withdrawal symptoms.” Which leads me to believe that he already has some “signs of drug accumulation.”

Also the fact that he nods off in the middle of a sentence is another indicator for me that maybe his drugs are too strong. Because according to the commercial, the drugs that help get you off opiods and steer you away from opiod addiction “give you your life back.” The commercial shows a guy skipping down the street whistling dixie with his very well behaved dog. Brother in law is barely able to hold his head up around 2pm.

But, I’m not a doctor and we will continue to do what the doctors say even if we disagree. I just hope that he doesn’t die while we are caring for him. And I hope that his parents don’t blame FMG if he does die while we are caring for him because I don’t think he’s out of the woods as long as he is taking the buprenorphine but we are the only ones who seem to feel that way.

I’ve tried to explain to brother why he should want to taper down on taking the meds but he is so mentally dependent on it, he doesn’t even want to consider it. Nor can he even imagine what his life could be like if he was not taking it.

Sadly, I feel like as long as he is on the buprenorphine he is useless to his children because he is literally always high when he sees them and that will end up being bad for them in the long run when they think about all the times they saw their dad, they will think about the slow moving, slurred speech, slow blinking dad who couldn’t get out and run or play. And that in itself is at least 6 months worth of therapy fodder.

I hate the opiod epidemic. And I wish I were more sympathetic to it, but I’m not, especially where kids are involved. I feel like you should love your kids more than you love being high. And while I know that it is not that simple, I want it to be.  And there is really nothing I can do about the way I feel about it. But I’m trying…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s